Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 22, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 1999, 5:04 PM CDT for Rush County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 5:04 PM CDT (22:04 UTC)
- Expired
- May 4, 1999, 5:20 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:04 PM CDT | Hail 0.75 | Otis, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 042205 RRA SVRDDC KSC165-042220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS * UNTIL 520 PM CDT * AT 502 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF OTIS... MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHEASTERN RUSH COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. KRUSE/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:12 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 4, 3:12 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT TUE MAY 04 1999 FCST CHALLENGES ARE ENDING OF PCPN THIS EVENING AND CHANCES OF SHOWERS UNDER COLD POOL ON WEDNESDAY. ALSO WINDS TONIGHT AND TMRW. 88D CONT TO SHOW SCT TRW AND RW TO WEST AND NORTH OF DDC MVG EAST. AS SUN SETS INSTABILITY TSTMS WILL DECREASE WITH SKIES CLEARING. MAY NEED TO CARRY A SMALL POP FOR ACTIVITY THIS EVE MAINLY FROM DDC AND EAST. WINDS PICKING UP TO NEAR WIND ADVIS CRITERIA AND WILL MAKE LAST MINUTE DECISION TO GO WITH ADVIS OR NOT. FOR LOWS PVS FCST AND GUID NEAR 40 LOOK GOOD. FOR TMRW COLD POOL STILL AROUND WITH A WEAK VORT COMING INTO WEST. WILL CARRY A SMALL POP FOR INSTABILITY SHOWERS. LAPSE RATES NOT AS IMPRESSIVE AS TODAY AND LESS TDS SO TSTMS NOT EXPECTED. WINDS MAY APPROACH WIND ADVISORY CRITERIA MAINLY IN AM. TEMPS IN UPPER 50S NORTH TO LOW 60S ELSEWHERE LOOK RSBL WITH COLD ATM. ON WED NIGHT ANY SHOWERS SHLD RAPIDLY DISSIPATE WITH SETTING SUN. WILL OPT TO LEAVE SHOWERS OUT FOR NOW. LOWS IN UPPER 30S LOOK GOOD WITH CLEARING AND LOW TDS. ON THURSDAY THE UPPER LOW SLOWLY MOVS NEWRD WITH COLD POOL. AVN AND ETA SUGGEST ANOTHER WEAK WAVE IN THE NORTH. WILL GO WITH THE COOLEST TEMPS IN NORTH DUE TO MORE CLOUD COVER. WILL LEAVE OUT POPS DUE TO WEAKER INSTABILITY PROGGED AND LESS RH WITH MAINLY VIRGA. EXTENDED DISC... MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT. THINK THAT WHAT WE HAVE GOING IS PRETTY GOOD AND MAKING LITTLE OR NO CHANGES AND STAYING CLOSE TO FMR NUMBERS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE ZONE FORECAST. DDC 041/062 037/065 041 121 GCK 041/061 037/065 039 121 EHA 040/063 037/066 039 121 LBL 041/064 037/066 040 121 HYS 043/058 037/058 038 221 P28 049/066 043/064 045 221 .DDC...NONE. KRUSE/REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:45 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 35 min |
| May 4, 11:26 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 49 min |
| May 4, 1:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| May 4, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 32 min |
| May 4, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 50 min |
| May 4, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 4, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.